Ohio, 2011

Hail and Damaging Winds in Ohio, June 7, 2011

June 7, 2011 · NWS CLE · 30 events in 14 counties and zones

A warm front lifted north across the Upper Ohio Valley on June 7th. Showers and thunderstorms developed in association with this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$418,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted north across the Upper Ohio Valley on June 7th. Showers and thunderstorms developed in association with this front. A few of the stronger storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 7, 5:33 AM EST, 52 minutes earlier.

Area forecast discussion, Jun 7, 5:33 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
633 AM EDT TUE JUN 7 2011

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL CONTINUE TO BUILD ACROSS THE LOWER OHIO
VALLEY THROUGH MID WEEK. THE HIGH WILL WEAKEN SLIGHTLY THURSDAY
AND ALLOW A COLD FRONT TO DROP ACROSS THE REGION THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...SOME WESTWARD PROPAGATION OF THE THUNDERSTORMS TO OUR
NORTH MAKES THE TRAJECTORY NOW INTO THE NORTHEAST LAKESHORE
COUNTIES INCLUDING NWRN PA THIS MORNING. LAKE IS STABLE BUT GIVEN
TIME OF DAY BELIEVE INFLOW IS OFF THE SURFACE ANYWAY AND
THEREFORE HAVE A REASONABLE CHANCE OF MOVING ACROSS THE LAKE
INTACT. INCREASED POPS TO CATEGORICAL EAST OF CUYAHOGA COUNTY FOR
THE MORNING. SOME STORMS CONTAIN HAIL SO WILL NEED TO MONITOR AS
THEY COME ONSHORE.

PREVIOUS...MCS DEVELOPED OVERNIGHT ACROSS THE CENTRAL GREAT LAKES
REGION AND IS CENTERED OVER SOUTHERN LAKE HURON. THIS CONVECTION
SHOULD CONTINUE TO DROP SOUTHEAST ACROSS EASTERN LAKE
ERIE...POSSIBLY AFFECTING NWRN PA. CURRENT TIMING SUGGESTS
CONVECTION REACHES THE ERIE COUNTY SHORELINE AROUND 7AM. BASED ON
THIS TIMING WILL HAVE A COUPLE HOURS OF LIKELY POPS FOR THE
REGION. OTHERWISE WILL HAVE CHANCE POPS FOR NORTHEAST OHIO AND
NORTHWEST PA THROUGH THE MORNING AND THEN IN THE AFTERNOON WILL
HAVE CHANCE POPS EAST HALF AND SLIGHT CHANCE ELSEWHERE. GUIDANCE
POPS SUGGESTS IT WILL NOT RAIN TODAY AND FOR MOST AREAS THAT IS
PROBABLY CORRECT...HOWEVER AM VERY CONCERNED ABOUT THE BUFKIT
FORECAST SOUNDINGS. AFTERNOON FORECAST CAPES GET AS HIGH AS 5000
J/KG IN THE EAST TODAY AND SPC HAS THE AREA IN SLIGHT RISK. WANT
TO HAVE A MENTION OF THUNDERSTORMS IN THE FORECAST. YDAS TEMP
GUIDANCE WAS ON AVERAGE A FEW DEGREES TO LOW. 850MB TEMPS INCREASE
FROM YDA TO TODAY BY 2C ON AVERAGE SO FEEL WE COULD EQUAL OR
BETTER YDAS TEMPS BY A COUPLE DEGREES (F). HAVE INCREASED MOS
GUIDANCE BY A COUPLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
NOT EXPECTING MUCH IN THE WAY OF PRECIP TONIGHT AND WEDNESDAY AS
UPPER HIGH BUILDS ACROSS THE LOWER OHIO VALLEY. CONVECTION SHOULD
BE CAPPED AND TEMPS SHOULD BE WELL ABOVE NORMAL WITH LOWER 90S
ACROSS MUCH OF THE AREA WEDNESDAY. THURSDAY THE UPPER HIGH
FLATTENED A BIT AND HEIGHTS DROP ACROSS THE REGION. 850MB TEMPS
DROP FROM 20-22C DOWN TO 16-18C SO THINK WE WILL DROP BACK TO THE
80S FOR THURSDAY. WILL PROBABLY HAVE MORE CLOUDS AS WELL AS
MOISTURE INCREASES AHEAD OF THE APPROACHING COLD FRONT DUE IN
THURSDAY NIGHT. BY FRIDAY MORNING THE NAM PRESSURE FIELD SUGGESTS
THE FRONT WILL EXTEND EAST-WEST ACROSS CENTRAL OHIO. STILL LIKE AT
LEAST CHANCE POPS THURSDAY AND THURSDAY NIGHT AHEAD OF...AND WITH
THE FRONT. WILL NEED TO WATCH FRIDAY. LI'S -8 TO -10 AND AMPLE
MOISTURE ACROSS THE AREA WE COULD SEE CONTINUED THUNDERSTORMS.
WITH THE FRONT ACROSS CENTRAL OHIO HOWEVER BEST CHANCE WOULD
LIKELY BE SOUTH OF THE AREA. FOR NOW WILL CONTINUE WITH CHANCE
POPS SOUTH AND WEST WITH SLIGHT CHANCE NORTH CENTRAL AND
NORTHEAST. BY FRIDAY TEMPS WILL DROP BACK TO THE 70S AND LOWER
80S.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
LOW PRESSURE IS EXPECTED TO MOVE EAST ACROSS THE FORECAST AREA
SATURDAY INTO SATURDAY NIGHT RESULTING IN A CHANCE OF PRECIPITATION.
AN UPPER LEVEL LOW PRESSURE CENTER IS EXPECTED TO SUPPORT THIS
FEATURE AND BECOME NEARLY STATIONARY SUNDAY INTO MONDAY. AGAIN THIS
WILL PROBABLY BRING A CHANCE OR SLIGHT CHANCE OF PRECIPITATION.

HIGH PRESSURE WILL BEGIN TO BUILD SOUTH INTO THE AREA BY MONDAY
AFTERNOON INTO TUESDAY.

THE LOW PRESSURE SYSTEM AND UPPER LEVEL SUPPORT WILL KEEP
TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL DURING THE PERIOD.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
SOME POTENTIALLY SEVERE THUNDERSTORMS ACTIVITY STILL HEADING
SOUTHWARD FROM THE CENTRAL GREAT LAKES REGION TOWARDS THE EAST
HALF OF OUR FORECAST AREA THIS MORNING. WILL MENTION CHC OF PCPN
AT A FEW OF THE NE TAF SITES KCLE...KERI...KYNG AND KCAK THIS
MORNING.

BY THIS AFTERNOON MORE THUNDERSTORMS ARE LIKELY ACROSS THE
FORECAST AREA. I MENTIONED JUST VCTS IN THE TAFS AT THIS TIME.

WINDS SOUTHWEST 10 TO 12 KNOTS...BUT HIGHER GUSTS IN
THUNDERSTORMS.

OUTLOOK...NON VFR CONDITIONS POSSIBLE THURSDAY INTO FRIDAY.

&&

.MARINE...
LOOK FOR MAINLY SOUTHWEST WINDS TODAY AT 10 TO 12 KNOTS. THE
GRADIENT SHOULD BE JUST STRONG TO HOLD OFF A TRUE LAKE BREEZE FOR
THIS AFTERNOON. WINDS BECOMING LIGHT SOUTHWESTERLY TONIGHT AND
SOUTHWESTERLY 10 TO 15 KNOTS WEDNESDAY. A COLD FRONT IS EXPECTED
TO DROP SOUTH ACROSS THE LAKE THURSDAY NIGHT AND SHIFT THE FLOW TO
NORTHWEST FRI MORNING THEN NORTH AND THEN BECOMING NORTHEAST LATE
FRIDAY INTO SATURDAY WITH WIND SPEEDS ABOUT 10 TO 12 KNOTS.
NO HEADLINES EXPECTED AT THIS TIME.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...BC
AVIATION...BC
MARINE...BC
Hazardous weather outlook, Jun 7, 5:23 AM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
623 AM EDT TUE JUN 7 2011

LEZ142>145-162>165-OHZ003-006>010-017>020-027>031-036>038-047-081030-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-MEDINA-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES-KNOX-
623 AM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-146>149-166>169-OHZ011>014-021>023-032-033-089-PAZ001>003-
081030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-CUYAHOGA-LAKE-
GEAUGA-ASHTABULA INLAND-SUMMIT-PORTAGE-TRUMBULL-STARK-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
623 AM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY WITH LARGE
HAIL AND DAMAGING WINDS THE LARGEST THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 7, 5:40 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
640 AM EDT TUE JUN 7 2011

OHZ010>014-023-089-PAZ001>003-071245-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-TRUMBULL-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...LORAIN...CLEVELAND...MENTOR...CHARDON...
JEFFERSON...WARREN...ASHTABULA...ERIE...EDINBORO...MEADVILLE
640 AM EDT TUE JUN 7 2011

AT 645 AM NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF
STRONG AND POTENTIALLY SEVERE THUNDERSTORMS APPROACHING THE AREA
FROM THE NORTH. THESE STORMS AREA MOVING SOUTHWARD AT 30 TO 40
MPH...AND WILL BE ACCOMPANIED WITH HAIL...GUSTY WINDS..DANGEROUS
LIGHTNING STRIKES AND DOWNPOURS HEAVY ENOUGH TO CAUSE URBAN AND
LOW LAND FLOODING.

IF THREATENING WEATHER APPROACHES...PLEASE SEEK SHELTER.

END/COMEAUX

The radar

The Cleveland radar (KCLE), 78 km away, was scanning. The volume nearest the first event began at 11:26 UTC.

Open the radar archive at this moment

Event by event

17 hail, 13 thunderstorm wind. Local standard time, as filed.

Hail, Lake

When
June 7, 6:25 AM EST
Where
Lake County, Madison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.770, -81.050

Penny to quarter sized hail was reported.

Thunderstorm Wind, Lake

When
June 7, 6:35 AM EST
Where
Lake County, Painesville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.730, -81.250

Thunderstorm winds downed several trees. West Jackson Street had to be closed because of fallen trees.

Thunderstorm Wind, Ashtabula

When
June 7, 6:45 AM EST
Where
Ashtabula County, Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.600, -80.870

Thunderstorm winds downed a couple of trees.

Thunderstorm Wind, Ashtabula

When
June 7, 6:45 AM EST
Where
Ashtabula County, Geneva on the Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
41.870, -80.930

Thunderstorm winds downed over a dozen trees in Geneva. An outdoor pavilion was damaged at a park in Geneva.

Thunderstorm Wind, Ashtabula

When
June 7, 6:50 AM EST
Where
Ashtabula County, Austinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
41.770, -80.850

Thunderstorm winds downed several trees. A couple streets were blocked by the fallen trees.

Thunderstorm Wind, Trumbull

When
June 7, 7:10 AM EST
Where
Trumbull County, Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
41.230, -80.820

Thunderstorm winds downed many trees across the county.

Hail, Geauga

When
June 7, 7:15 AM EST
Where
Geauga County, Chardon
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.580, -81.200

Penny sized hail was observed.

Thunderstorm Wind, Cuyahoga

When
June 7, 7:30 AM EST
Where
Cuyahoga County, 2.28 mi E of Solon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.385, -81.387

Thunderstorm winds downed several trees along Bainbridge Road.

Hail, Geauga

When
June 7, 7:33 AM EST
Where
Geauga County, 1.38 mi ESE of East Claridon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.521, -81.096

Penny sized hail was observed.

Hail, Summit

When
June 7, 7:33 AM EST
Where
Summit County, 1.42 mi NW of Aultman
Measured
1 in hail
Reported by
Public
Coordinates
40.942, -81.493

Quarter sized hail was observed.

Thunderstorm Wind, Cuyahoga

When
June 7, 7:40 AM EST
Where
Cuyahoga County, Cuyahoga Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.430, -81.650

Thunderstorm winds downed a couple trees.

Hail, Portage

When
June 7, 7:45 AM EST
Where
Portage County, Wayland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.170, -81.070

Quarter sized hail was observed.

Hail, Trumbull

When
June 7, 7:55 AM EST
Where
Trumbull County, Newton Falls
Measured
1 in hail
Reported by
Public
Coordinates
41.180, -80.980

Nickel to quarter sized hail was reported.

Hail, Lorain

When
June 7, 8:00 AM EST to 8:08 AM EST
Where
Lorain County, Lorain
Measured
1.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.470, -82.180

Nickel to golf ball sized hail was observed. Many vehicles were damaged by the hail.

Thunderstorm Wind, Portage

When
June 7, 8:00 AM EST
Where
Portage County, Streetsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
41.230, -81.350

Thunderstorm winds toppled several trees. A home also lost a large section of siding on one wall. A couple streets were blocked by fallen trees.

Hail, Lorain

When
June 7, 8:12 AM EST to 8:25 AM EST
Where
Lorain County, Elyria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.370, -82.100

Nickel to quarter sized hail was observed for several minutes.

Hail, Portage

When
June 7, 8:16 AM EST
Where
Portage County, Atwater
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.020, -81.170

Penny sized hail was observed.

Hail, Lorain

When
June 7, 8:30 AM EST
Where
Lorain County, 2 mi S of Elyria
Measured
2 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.341, -82.100

Hail the size of hen eggs was reported. Several vehicles were damaged by the hail.

Thunderstorm Wind, Stark

When
June 7, 8:40 AM EST
Where
Stark County, Alliance
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.920, -81.100

Thunderstorm winds downed several trees.

Hail, Lorain

When
June 7, 8:40 AM EST
Where
Lorain County, Amherst
Measured
1.5 in hail
Property damage
$5,000
Reported by
NWS Employee
Coordinates
41.400, -82.220

Ping pong sized hail was observed.

Thunderstorm Wind, Lorain

When
June 7, 8:40 AM EST
Where
Lorain County, Amherst
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
41.400, -82.220

Thunderstorm winds caused minor roof and siding damage to a few homes.

Thunderstorm Wind, Mahoning

When
June 7, 8:42 AM EST
Where
Mahoning County, Youngstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.070, -80.650

Thunderstorm winds downed a few trees.

Hail, Stark

When
June 7, 8:55 AM EST
Where
Stark County, Canton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.800, -81.380

Penny sized hail was observed.

Hail, Lorain

When
June 7, 9:13 AM EST
Where
Lorain County, Wellington
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.170, -82.220

Penny sized hail was observed.

Thunderstorm Wind, Stark

When
June 7, 9:15 AM EST
Where
Stark County, Alliance
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
40.920, -81.100

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Wayne

When
June 7, 9:35 AM EST
Where
Wayne County, Orrville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.830, -81.770

Thunderstorm winds downed a few trees.

Hail, Wayne

When
June 7, 9:38 AM EST
Where
Wayne County, Wooster
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.800, -81.930

Penny sized hail was observed.

Hail, Medina

When
June 7, 9:42 AM EST
Where
Medina County, Homerville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.030, -82.130

Penny sized hail was observed.

Hail, Huron

When
June 7, 10:00 AM EST
Where
Huron County, New London
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.080, -82.400

Quarter size hail was observed.

Hail, Ashland

When
June 7, 10:05 AM EST
Where
Ashland County, Nova
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.030, -82.320

Nickel sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323006, 323741, 323127, 323731, 323744, 323065, 322534, 323747, 322541, 323136, 323128, 323070, 323067, 323073, 323736, 322542, 322544, 322602, 322596, 322998, 323133, 323126, 322992, 323000, 323135, 323125, 322604, 322606, 323123, 323124.